How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Rebecca Your Own Question
Rebecca
Rebecca, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 15583
Experience:  More than 30 years of companion animal practice.
11877925
Type Your Dog Veterinary Question Here...
Rebecca is online now
A new question is answered every 9 seconds

I am a veteran and I mistook my medicine with my dogs

Customer Question

I am a veteran and I mistook my medicine with my dogs medicine. I take methadone and I accidently gave her 15 mg of time release. She is an Australian Shepherd and she weighs 40 lbs. She was given Metronidazole but I have not given her any yet because it was just today at her normal vet office. It was given to her for diarrhea. She is sleepy but alert and it was over an hour ago that I gave it to her. She still wants to eat so the only thing I see is her being sleepy. She looks at me when I call her name and she is eating cookies like normal
JA: I'm sorry to hear that. Could be a lot of things that cause lethargy. The Veterinarian will know how to help and. How old is and?
Customer: She is 11, born April 10th of 2006 She has always been healthy, only seen vet for other than reg. shots etc maybe 3 times including today. Looking at her paperwork she has never been sick other than a couple times.
JA: Is there anything else the Veterinarian should be aware of about and?
Customer: No, her diarrhea is getting better already, shes eating and drinking just fine. She is just a little sleepy that is all
Submitted: 3 months ago.
Category: Dog Veterinary
Expert:  Rebecca replied 3 months ago.

Thank you for using Just Answer. My name is Rebecca; I am a veterinarian. Please give me a moment to type my answer.

Expert:  Rebecca replied 3 months ago.

I am sorry to hear about your dog getting methadone. She got .8 mg per kg of her body weight, so this is an overdose. You may see profound respiratory and/or sleepiness/depression. Other toxic effects can include cardiovascular collapse, low body temperature, and muscle weakness.

There is an antidote that any veterinary clinic would have called naloxone, if her symptoms get worse.

Customer: replied 3 months ago.
Do you recommend for me to go get this from the emergency vet? She is breathing fine right now and I gave it to her over an hour ago, actually an hour and a half.
Expert:  Rebecca replied 3 months ago.

It might be good to give her activated charcoal at a vet clinic, to absorb any that is still in her intestines, before it affects her more, so going to an emergency clinic might be best. Otherwise, continue to monitor and if she become really sleepy and can't be wakened, or her breathing becomes slow and shallow, get her to a clinic for the antidote.

Expert:  Rebecca replied 3 months ago.

Please let me know if this is helpful, and how she is doing.

Customer: replied 3 months ago.
I need to unsubscribe to your site. Read up on your methadone and dog knowledge please. I'm not trying to be a snot or anything, just want you to have the correct answers. I do want to stop my free trial however.
Customer: replied 3 months ago.
Btw , she is good right now.
Expert:  Rebecca replied 3 months ago.

You can unsubscribe by contacting customer service on the drop down menu. I am glad to hear she is doing well.